Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 22, NWS Phoenix, AZ

August 11, 2021Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this dust storm warning at Aug 11, 2021, 6:07 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 6:07 PM MST (01:07 UTC)
Expired
Aug 11, 2021, 7:00 PM MST
In force
53 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 44 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1157 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1157 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WWUS55 KPSR 120107
DSWPSR

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
607 PM MST Wed Aug 11 2021

AZC013-021-120200-
/O.NEW.KPSR.DS.W.0022.210812T0107Z-210812T0200Z/
Maricopa AZ-Pinal AZ-
607 PM MST Wed Aug 11 2021

The National Weather Service in Phoenix has issued a

* Dust Storm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 700 PM MST.

* At 605 PM MST, a wall of dust was along a line extending from 7
  miles southeast of Phoenix International Raceway to 7 miles south
  of South Mountain Park to Olberg to 12 miles northwest of Chui-Chu
  to 17 miles southeast of Freeman, moving east at 25 mph.

  HAZARD...Less than a quarter mile visibility with strong wind in 
           excess of 50 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
  AZ Interstate 10 between mile markers 160 and 204.
  AZ Interstate 8 between mile markers 162 and 178.
  AZ Route 87 between mile markers 124 and 167.

Locations impacted include...
Chandler, Gilbert, Casa Grande, Florence, Coolidge, Sun Lakes, City 
of Maricopa, Queen Creek, Arizona City, San Tan Valley and Bapchule.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If 
caught in one, pull off the road, park, turn off your lights and 
keep your foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

LAT...LON 3276 11174 3276 11177 3280 11178 3277 11193
      3331 11220 3335 11147 3297 11134 3290 11145
      3273 11167 3273 11174
TIME...MOT...LOC 0105Z 261DEG 22KT 3330 11221 3322 11204 3309 11185
3287 11196 3271 11204

$$

AJ

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Aug 11, 6:00 PM MST, 7 minutes earlier.

Area forecast discussion, Aug 11, 6:00 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
600 PM MST Wed Aug 11 2021

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
Upper level disturbances will produce favorable conditions for
showers and isolated thunderstorms across the region most days.
Thunderstorms are favored to move through areas west of Phoenix
later today. Primary threats with any storms remains strong winds
blowing dust, and flash flooding the primary threats. Rain
chances decrease towards the end of the workweek, although
do not completely diminish, and then increase again for this
weekend. Persistent humid conditions and periods of cloudy skies
will help keep afternoon temperatures near or slightly below
normal most days.

&&

.DISCUSSION...
A weak upper low continues to meander around central AZ and helped
drive another round of morning convection in the Phoenix area. The
circulation has since lifted just northeast of the CWA this
afternoon, but there are lingering impacts from the rain that
fell. Particularly, significant runoff has collected into streams
like Sycamore creek, with flow into the Verde river, and Tonto
creek. A Flood Warning is in effect for these areas for the next
few hours.

Scattered convection has flared up in a few areas this afternoon,
including southeast AZ, the high terrain north of Phoenix, and a
cluster of storms in southern Yuma county. There is also isolated
convection in western Maricopa county. The strongest storms have
been in southern Yuma county where where MLCAPE is analyzed around
2000-2500 J/kg and PWATs are around 2 inches. Shear is pretty much
non-existent in the this area and across much of the region,
resulting in slow-moving ordinary pulse storms. Storms in Yuma
county have been aided by colliding outflows. Strong winds,
blowing dust, and torrential rain have been observed and will
remain the primary concern through the rest of the afternoon.

The central and west Valley as well as portions of western
Maricopa have missed out on storm activity the past few days and
it is no surprise that's is where some of the isolated convection
has been flaring up. It is evident in the CU field that these
areas are less stable than area that saw the rain this morning.
The environment still seems conditional, but a strong enough
outflow, outflow collisions, and/or cell mergers may be sufficient
to fully realize the available CAPE and moisture in these areas.

With the high moisture content, any storm will be capable of
1-2"/hr rain rates, and locally higher for brief periods, which
could lead to localized flash flooding. Strong gusty winds may
also generate blowing dust, in addition to lightning. The overall
severe threat is fairly low, but with a cell merger or outflow
collision, it cannot be completely ruled out. CAMs are indecisive
on whether additional convection will be possible overnight and/or
Thursday morning, but with the upper low still in close proximity
and moisture levels still elevated, it cannot be ruled out,
especially in areas that miss out on convection this
afternoon/evening.

&&

.PREVIOUS DISCUSSION...
As the influence of the aforementioned low wanes Thursday,
afternoon storms are favored to develop over the more traditional
areas, such as the Mogollon Rim, with the possibility for activity
to move off the higher terrain. Confidence for a completely dry
day or two in the CWA is low, but Friday seems poised to be the
quietest period of the forecast, as a H5 ridge strengthens over
the Southwest late this week. A moist atmosphere and embedded
upper level waves and disturbances within the synoptic circulation
will keep storm chances in the forecast with PoPs somewhere in
the 15-50% most days through at least Tuesday. Temperatures are
forecast to remain 2-5 degrees below seasonal normal across south-
central AZ while warming a bit more into the 105-110 degree range
along the Colorado River and southeastern California.

&&

.AVIATION...Updated at 0054Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
A low pressure system will continue to meander across central
Arizona through Thursday, promoting favorable conditions for
additional showers and thunderstorm activity this evening.
Numerous outflow boundaries are evident on the TDWR and will
continue to interact this evening, resulting in scattered
convection across the Valley. After 03z, uncertainty increases
considerably. Any storm that develops will be capable of producing
occasional lightning, brief, heavy rain, winds up to 45 kt and
ceilings as low as 6k ft.

Southeast California/Southwest Arizona including KIPL and KBLH:

Isolated thunderstorms will remain a possibility overnight,
particularly at KBLH. Any storms that develop will be capable of
producing occasional lightning, brief, heavy rain, and winds up to
45 kt. Probabilities are generally around 20 percent tonight
lowering to 10 percent Thursday.

&&

.FIRE WEATHER...
Friday through Tuesday:
Shower and storm activity may be a little more quiet on Friday but
conditions will remain favorable for activity most days. Any
storms or showers that develop will likely produce heavy rain that
could lead to flash flooding. RH values also remain elevated with
periodic influxes of moisture and below normal temperatures in
most places. Min RH will fall into the 25-35% range most days
while overnight recoveries 50+ percent for most areas. Winds will
favor typical diurnal/terrain influences most days.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...12
AVIATION...Hirsch
FIRE WEATHER...12

In the hours before

Special weather statement, Aug 11, 3:11 PM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
311 PM MST Wed Aug 11 2021

AZZ532-536-CAZ565-569-112315-
Gila River Valley AZ-Yuma AZ-Imperial County Southeast CA-
Palo Verde Valley CA-
311 PM MST Wed Aug 11 2021

...Strong thunderstorms will impact portions of
southwest Yuma and far southeastern Imperial Counties through 415 PM
MST/415 PM PDT...

At 308 PM MST/308 PM PDT/, Doppler radar was tracking multiple
storms over southwest Yuma County that were nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph. Dense blowing dust and sand.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Dangerous driving conditions.

Locations impacted include...
Yuma, Somerton, Martinez Lake, Fortuna Foothills, San Luis,
Andrade, Winterhaven and Araby.

This includes the following highways...
AZ Interstate 8 between mile markers 1 and 15.
CA Interstate 8 between mile markers 87 and 96.
AZ Route 95 between mile markers 29 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3249 11479 3251 11482 3255 11479 3256 11481
      3262 11481 3266 11475 3272 11472 3272 11480
      3299 11468 3298 11432 3265 11439 3242 11458
TIME...MOT...LOC 2208Z 227DEG 2KT 3265 11465

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AJ
Special weather statement, Aug 11, 3:29 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
329 PM MST Wed Aug 11 2021

AZZ540-553-559-112315-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-
329 PM MST Wed Aug 11 2021

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 415 PM MST...

At 328 PM MST, Doppler radar was tracking a strong thunderstorm over
Estrella Mountain Park, or near Avondale. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph. Localized heavy rain and blowing
         dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hazardous driving conditions.

Locations impacted include...
Avondale, Goodyear, Tolleson, Phoenix International Raceway, Estrella
Mountain Park and Komatke.

This includes AZ Interstate 10 near mile marker 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3321 11214 3322 11237 3339 11242 3347 11221
      3346 11220
TIME...MOT...LOC 2228Z 258DEG 2KT 3332 11231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AJ
Special weather statement, Aug 11, 3:34 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
334 PM MST Wed Aug 11 2021

AZZ541-542-545-112330-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
334 PM MST Wed Aug 11 2021

...A strong thunderstorm will impact portions of Maricopa County
through 430 PM MST...

At 334 PM MST, Doppler radar was tracking a strong thunderstorm near
Cave Creek, or 8 miles southeast of New River, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Desert Mountain and
Anthem.

This includes the following highways...
AZ Interstate 17 between mile markers 217 and 233.
AZ Route 74 near mile marker 30.
AZ Route 303 near mile marker 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3369 11213 3393 11218 3400 11191 3372 11178
TIME...MOT...LOC 2234Z 262DEG 8KT 3382 11204

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AJ
Local storm report, Aug 11, 3:43 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
343 PM MST WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     FLASH FLOOD      2 WSW MIAMI             33.38N 110.91W
08/11/2021                   GILA               AZ   DEPT OF HIGHWAYS

            ***DELAYED REPORT*** U.S. HIGHWAY 60 CLOSED
            FROM STATE ROUTE 177 (MILEPOST 226) TO SOUTH
            ROBERDS DRIVE (MILEPOST 243) DUE TO WATER
            OVER ROADWAY AND EROSION CAUSING DAMAGE TO
            GUARDRAIL AND RIGHT LANE OF THE HIGHWAY
            ALONG BLOODY TANKS WASH (NEAR MILEPOST 242).

&&

LJH
Special weather statement, Aug 11, 5:14 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
514 PM MST Wed Aug 11 2021

AZZ538>540-554-559-120100-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-Gila Bend AZ-West Pinal County AZ-
514 PM MST Wed Aug 11 2021

...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 600 PM MST...

At 512 PM MST, Doppler radar was tracking multiple strong
thunderstorms over southwest Maricopa County.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail. Areas of
         blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Dangerous driving conditions.

Locations impacted include...
South Goodyear, Buckeye, Gila Bend, Mobile and Rainbow Valley.

This includes the following highways...
AZ Interstate 8 between mile markers 112 and 150.
AZ Route 238 between mile markers 1 and 34.
AZ Route 85 between mile markers 1 and 3, and between mile markers
119 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3301 11291 3336 11302 3326 11224 3283 11216
      3278 11257
TIME...MOT...LOC 0012Z 255DEG 12KT 3303 11250

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

AJ
Special weather statement, Aug 11, 5:49 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
549 PM MST Wed Aug 11 2021

AZZ541-543-544-546-548-549-120130-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-East Valley AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
549 PM MST Wed Aug 11 2021

...A strong thunderstorm will impact portions of Maricopa County
through 630 PM MST...

At 547 PM MST, Doppler radar was tracking a strong thunderstorm near
Salt River Indian Community, or near Paradise Valley, moving east at
10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Dangerous driving conditions.

Locations impacted include...
Scottdale, East Phoenix, north Mesa, Tempe, Fountain Hills, Paradise
Valley and Salt River Indian Community.

This includes the following highways...
AZ Route 87 between mile markers 175 and 188.
AZ Route 202 between mile markers 3 and 5, and between mile markers
11 and 22.
AZ Route 101 between mile markers 38 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3344 11200 3361 11200 3366 11173 3343 11169
TIME...MOT...LOC 0047Z 265DEG 10KT 3353 11186

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:03 PM MSTSevere Thunderstorm WarningPSRMaricopa42 min
Aug 11, 5:14 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 11, 5:14 PM MSTSpecial Weather StatementPSRMaricopa46 min
Aug 11, 5:30 PM MSTFlash Flood WarningPSRMaricopa2 hr
Aug 11, 5:30 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal45 min
Aug 11, 5:39 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 11, 5:49 PM MSTSpecial Weather StatementPSR41 min
Aug 11, 5:57 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa6 hr
Aug 11, 6:12 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal48 min
Aug 11, 6:19 PM MSTSevere Thunderstorm WarningPSRMaricopa41 min
Aug 11, 6:20 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 11, 6:40 PM MSTFlash Flood WarningPSRMaricopa4 hr
Aug 11, 7:02 PM MSTSpecial Weather StatementPSR58 min
Aug 11, 7:11 PM MSTSpecial Weather StatementPSR64 min
Aug 11, 7:26 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz3 hr
Aug 11, 7:53 PM MSTSpecial Weather StatementPSRLa Paz37 min
Aug 12, 2:00 AM MSTSpecial Weather StatementPSR45 min
Aug 12, 2:42 AM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Aug 12, 2:45 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 12, 3:34 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 12, 4:16 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 12, 4:33 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 12, 5:17 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa6 hr
Aug 12, 6:04 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 12, 6:21 AM MSTAreal Flood AdvisoryPSRMaricopa46 min
Aug 12, 7:00 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 12, 10:09 AM MSTAreal Flood WarningPSRGila8 hr
Aug 12, 10:46 AM MSTAreal Flood WarningPSRMaricopa15 hr
Aug 12, 1:30 PM MSTFlash Flood WatchPSRGila, Maricopa, Pinal5 days
Aug 12, 2:11 PM MSTSpecial Weather StatementPSRLa Paz34 min
Aug 12, 2:30 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 12, 2:45 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 12, 2:54 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa4 hr
Aug 12, 3:11 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa5 hr
Aug 12, 3:34 PM MSTSpecial Weather StatementPSR41 min
Aug 12, 4:14 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.